Estazolam is a central nervous system depressant medication that’s used to treat insomnia, anxiety, and epilepsy. It’s in a class of drugs called benzodiazepines, which were first introduced in the 1960s and became the most popular prescription in the world by the 1970s. Estazolam works by interacting with a chemical in your brain that’s responsible for regulating excitability in your nervous system. The chemical is called gamma-aminobutyric acid (GABA), and Estazolam influences it by making it more efficient when it binds to its receptor.
However, your body can adapt to the presence of the drug after a period of regular use or high doses. As your body adapts to Estazolam, it will try to balance your brain chemistry around the drug. It may stop producing some of its own inhibitory chemicals, and it may start producing more excitatory chemicals to counteract the drug. Once you become chemically dependent, quitting or cutting back can result in uncomfortable and even dangerous withdrawal.
What Are Estazolam Withdrawal Symptoms?
The withdrawal symptoms you experience will depend on several factors, including the speed at which you quit. Quitting cold turkey after being chemically dependent for a while can cause some of the worst symptoms of withdrawal, including life-threatening complications like seizures. Withdrawal symptoms can be more intense if you’ve gone through depressant withdrawal before. If you’ve felt withdrawal symptoms because of another benzo, alcohol, or any other depressant in the past, a phenomenon called kindling may make lasting changes in the brain that make subsequent withdrawal more severe. If you quit without tapering, you may experience the following symptoms:
- Shaky hands
- General discomfort
- Extreme confusion
- Changes in blood pressure
- Elevated heart rate
What Are The Stages Of Estazolam Withdrawal Timeline?
24 hours: Estazolam will be reduced to about half of its original concentration in your blood when it reaches the end of its half-life, which is about 19 hours. The effects will wear off at that time, and the first withdrawal symptoms will occur within the first day after your last dose. Early symptoms may include anxiety, insomnia, and restlessness.
3 days: Your symptoms will get worse over the next few days until they reach their peak. Peak symptoms refer to when they are at their most intense during the acute withdrawal phase. This can include symptoms like tremors, seizures, confusion, and heart palpitations.
2 weeks: Once symptoms reach their peak, they will start to improve over the next few days, though seizures can occur randomly and suddenly even after the peak phase. Physical symptoms may dissipate first, but psychological issues like anxiety may continue. You may also continue to experience drug cravings.
1 month: symptoms like anxiety and cravings may continue indefinitely, especially if you’ve developed a severe substance use disorder. In such cases, you may need to address these issues in treatment.
Do I Need Detox?
NCBI is the highest level of care in addiction treatment, and it involves 24-7 access to medical treatment. Not all substance use disorders require detox. It’s reserved for people that are likely to go through severe withdrawal symptoms or that may have medical conditions that need to be addressed alongside withdrawal. However, as a depressant, Estazolam is in the only major class of psychoactive drugs that can be deadly during withdrawal. For that reason, it’s important to consider medical detox and to seek medical evaluation when you are looking for addiction treatment.